Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 147, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2025, 12:20 PM EDT for 5 counties in Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2025, 12:20 PM EDT (16:20 UTC)
- Expired
- Jul 9, 2025, 1:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:50 PM EDT, 22 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 1:50 PM EDT, 22 hours 30 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 150 PM EDT Tue Jul 8 2025 .SYNOPSIS... Our area will remain in a humid airmass with daily chances for thunderstorms through this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 110 PM EDT Tuesday... Key Messages: 1) Hot, with a Heat Advisory in effect for part of Southside VA and the NC Piedmont. 2) Scattered storms this afternoon, some strong/severe with heavy rain. Overall, not much change in the pattern. A piece of vorticity aloft will traverse the area this afternoon, with better shear/lift to the north of Bluefield-Roanoke-Danville, but moreso north of I-64. Already seeing storms firing up across the Alleghanys into WV with a few showers popping along/near the Blue Ridge south of Hillsville, VA. Expect coverage of storms to increase to the Blue Ridge through 2-3pm per convective allowing models and radar/sat trends. Temperatures in the mid 80s to lower 90s and a very humid airmass will promote destablization with SBCAPE exceeding 2000-3000 J/kg this afternoon. The environment will be that of wet microbursts due to water loading. Additionally, storm motion being under 15 mph at times, and potential for training of storms will lead to water issues, but given the scattered coverage not enough to warrant a watch. Will have to watch southside VA into the NC piedmont later as this area received quite a bit of rain 2 days ago. As we head into tonight, storms will slowly fade but the piedmont could see isolated convection through midnight. Some clearing plus high low level moisture and calm winds will promote fog. Expect best coverage over the mountains and in the river valley. Will have to monitor for potential dense fog advisory but should overall be the typical morning fog, that warrants travel caution. Wednesday could be more active as models show a stronger wave moving across the central Appalachians into the mid-Atlantic in the afternoon. Excessive rainfall and strong/severe storms possible. Ensembles and models painting more coverage especially along the Blue Ridge and west, then have potential for 2 areas of concentrated storms, one forming along the Blue Ridge and pushing east in the afternoon, and another forming in WV pushing east to the Blue Ridge. With potential for more organized storms Wed afternoon and higher pwats, plus lower flash flood guidance, will hoist a flood watch for Wed afternoon/evening for portions of the VA/NC piedmont, mainly along/east of a line from Lynchburg to Danville to Rockingham County NC. With convective development potential and more clouds Wednesday heat indices may be tempered so no heat advisory for Wednesday at this point, with highs close to 90 east to 80s west. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 1200 PM EDT Tuesday... Key Points: 1. Daily chances of showers/storms. 2. Localized heavy rain/flooding possible, especially over eastern and southeastern sections. 3. Slightly above normal temperatures. A look at the 8 Jul 00Z NCEP Ensemble Mean 500mb Geopotential Heights shows for Wednesday night a shortwave trough centered over the Lower Ohio Valley, moving east. A broad area of high pressure will be centered from southern CA into the Four Corners region, and extend eastward into the SE US. A shortwave trough will be over the Pacific Northwest. For Thursday/Thursday night, the shortwave trough to our west will still be approaching the region, but the ensemble averaging depicts a broader feature, extending from central Quebec into the Tennessee Valley. The ridge across the SW US becomes shunted slightly south as the Pacific Northwest shortwave trough makes progress eastward towards the Northern High Plains. For Friday/Friday night, the axis of the shortwave trough approaching our region is expected to cross the region, and by the evening hours be centered from ME to Long Island. The shortwave trough over the NW US moves to over/near the Upper Mississippi River Valley. A general region of a ridge axis remains positioned over the far SW US to the SE US. At the surface, for Wednesday night, a general region of troughiness is expected to be over the Ohio Valley. By Thursday/Thursday night, this feature becomes a bit more defined, with a closed surface low over far southern Quebec, with a cold front trailing into the mid- Mississippi Valley, and a warm front southeast into New England. By Friday/Friday night, the surface low loses is definition thanks to ensemble averaging, leaving a another general region of troughiness across much of the eastern US. A look at the 8 Jul 00Z NAEFS Ensemble Situational Awareness data shows 850mb temperatures around +18C for both Thursday and Friday. The above weather patterns offers the following forecast. With the region remaining within a warm/hot and humid airmass, and the presences of a front/trough near or over the region, daily chances of showers/storms looks promising each day. Additionally, with the potential for repeated rounds of precipitation, all the higher the potential for localized flooding will be. During this time period, the NAEFS offers the eastern and southeastern portion of the forecast area with the highest values of Mean Integrated Water Vapor Transport. This factor may suggest greater weight given to this region for the potential for flooding, especially given recent rains across parts of this area as a result of the remnants of Chantal. Temperatures are expected to average a few degree above normal for this time of year. Confidence in the above weather scenario is moderate to high. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 1200 PM EDT Tuesday... Key Points: 1. Daily chances of showers/storms continues. 2. Temperatures around five to eight degrees above normal. A look a the 8 Jul 00Z NCEP Ensemble Mean 500mb Geopotential Heights shows for Saturday/Saturday night that the ridge over the SE US is expected to expand northward to over our region. A shortwave trough is expected to be over the Upper Mississippi River Valley, approaching the western Great Lakes region. For Sunday/Sunday night, little change is expected in the overall synoptic pattern. The shortwave trough is expected to make a bit more headway east into the Great Lakes. For Monday/Monday night, ensemble averaging washes out the particulars of a shortwave trough over the Great Lakes and offers a solution of a broader longer wave trough over much of central Canada extending into most of the northern quarter of CONUS. Ridging is depicted as broadening northward across roughly the remaining three-quarters of CONUS. For Tuesday, little to no change is depicted in the synoptic pattern over CONUS as compared to Monday. At the surface, for Saturday/Saturday night, a general area of weak troughiness will exist across the mid-Atlatnic into the SE US, all the while a more well defined trough exists from the Upper Mississippi Valley into the Great Lake region. For Sunday/Sunday night, not a lot changes are expected as compared to Saturday. Weak troughiness continues from the mid-Atlantic into the SE US, while a more robust trough will be over the Great Lakes. For Monday/Monday night, weak low pressure is still depicted over portions of the mid- Atlantic into the SE US. The trough over the Great Lakes region is not depicted as pronounced. A ridge of high pressure is noted from FL to the Lower Mississippi River Valley. For Tuesday, a weak trough is still depicted from the mid-Atlantic to the SE US with a ridge of high pressure from FL to the Lower Mississippi Valley and north into the Lower Ohio Valley. A look at the 8 Jul 12Z NAEFS Ensemble Situational Awareness data shows 850mb temperatures increase on Saturday to around +20C. Similar values are expected Sunday. For Monday, only a small decrease to +19C to +20C is forecast. On Tuesday, similar values are expected as compared to Monday. The top end of the range of temperatures on Monday and Tuesday touch the 90 to 97.5 percentile of the 30-year CFSR climatology. The above weather patterns offers the following forecast. Our weather pattern will remain stagnant through the weekend and into the early part of next week. With a general area of troughiness over or near the region, our forecast of daily chances of showers/storms will continue. With those daily chances will also come daily chances of localized heavier rains, which in turn could mean locally higher potential for flooding. Temperatures will trend hotter over the weekend as compared to late this work week, and remain at those elevated levels into the start of the next work week. Confidence in the above weather scenario is moderate to high. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... As of 125 PM EDT Tuesday... Mainly VFR conditions with light WSW winds are expected through the afternoon. Thunderstorms will be prevalent in a scattered to numerous fashion this afternoon into evening across the area, earlier in the mountains and later in the piedmont. Will have VCTS and a couple hours of thunder at all sites, with potential IFR. Any storms will be decaying after 00z, but would not be surprised if some linger near LYH/DAN til 03z. Fog will be an issue later tonight and will likely get dense at LWB and possibly BCB. Depending on clearing and where it rains will determine fog at terminals. Any fog/low stratus will erode by 12-14z Wed. Any storms to hold off til after 18z Wed for the most part with VFR. .EXTENDED AVIATION OUTLOOK... The forecast continues in a typical summertime weather pattern with daily chance of showers/storms during the peak heating hours each day through Saturday. Morning fog will also be possible each day, especially at LWB and BCB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Heat Advisory until 8 PM EDT this evening for VAZ058-059. NC...Heat Advisory until 8 PM EDT this evening for NCZ006. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...DS LONG TERM...DS AVIATION...WP
Hazardous weather outlook, Jul 8, 2:06 PM EDT, 22 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 206 PM EDT Tue Jul 8 2025 VAZ058-059-091815- Halifax-Charlotte- 206 PM EDT Tue Jul 8 2025 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Scattered thunderstorms are possible Wednesday through Friday. Locally heavy rainfall and isolated instances of flash flooding are possible each day. A few storms Wednesday could also become strong to severe, with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area. VAZ044>047-091815- Pittsylvania-Campbell-Appomattox-Buckingham- 206 PM EDT Tue Jul 8 2025 ...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated strong to severe storms are possible Wednesday afternoon. Localized flooding is possible each afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>044-507- 508-091815- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Henry-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 206 PM EDT Tue Jul 8 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few storms this afternoon and evening could become strong to severe with damaging winds the main threat. Localized flooding from torrential rains are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe storms are possible Wednesday afternoon. Localized flooding is possible each afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area. VAZ034-035-091815- Bedford-Amherst- 206 PM EDT Tue Jul 8 2025 ...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe storms are possible Wednesday afternoon. Localized flooding is possible each afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ006-091815- Caswell- 206 PM EDT Tue Jul 8 2025 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for north central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated strong to severe storms are possible this afternoon and evening with damaging winds and localized flooding as the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Scattered thunderstorms are possible Wednesday through Friday. Locally heavy rainfall and isolated instances of flash flooding are possible each day. A few storms Wednesday could also become strong to severe, with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-091815- Rockingham- 206 PM EDT Tue Jul 8 2025 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for north central North Carolina. .DAY ONE...This afternoon and tonight. Isolated strong to severe storms this afternoon and evening, with strong to damaging winds and localized flooding as the main threats. Heat indices will reach around 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated strong to severe storms are possible Wednesday afternoon. Localized flooding is possible each afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:07 PM EDT | Special Weather Statement | RNK | City of Radford | 38 min |
| Jul 8, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 47 min |
| Jul 8, 8:26 PM EDT | Special Weather Statement | RNK | City of Danville | 64 min |
| Jul 8, 8:39 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 45 min |
| Jul 8, 8:47 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Wythe | 58 min |
| Jul 8, 9:05 PM EDT | Special Weather Statement | RNK | Buckingham | 25 min |
| Jul 8, 9:25 PM EDT | Special Weather Statement | RNK | Craig | 50 min |
| Jul 8, 10:54 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Jul 8, 11:42 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Jul 9, 12:27 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte | 48 min |
| Jul 9, 11:56 AM EDT | Special Weather Statement | RNK | City of Galax | 64 min |
| Jul 9, 12:52 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jul 9, 1:03 PM EDT | Special Weather Statement | RNK | City of Roanoke | 27 min |
| Jul 9, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 53 min |
| Jul 9, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 35 min |
| Jul 9, 1:33 PM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Jul 9, 1:50 PM EDT | Special Weather Statement | RNK | Botetourt | 25 min |
| Jul 9, 1:52 PM EDT | Special Weather Statement | RNK | Botetourt | 23 min |
| Jul 9, 1:54 PM EDT | Special Weather Statement | RNK | Montgomery | 21 min |
| Jul 9, 2:07 PM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Jul 9, 2:14 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge | 46 min |
| Jul 9, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Jul 9, 2:38 PM EDT | Special Weather Statement | RNK | Wythe | 22 min |
| Jul 9, 2:43 PM EDT | Flash Flood Warning | RNK | Smyth, Wythe | 5 hr |
| Jul 9, 2:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 53 min |
| Jul 9, 2:56 PM EDT | Special Weather Statement | RNK | Alleghany, Giles, City of Covington | 19 min |
| Jul 9, 3:20 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 25 min |
| Jul 9, 3:28 PM EDT | Special Weather Statement | RNK | Amherst | 17 min |
| Jul 9, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 39 min |
| Jul 9, 3:46 PM EDT | Special Weather Statement | RNK | Amherst | 14 min |
| Jul 9, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 38 min |
| Jul 9, 3:55 PM EDT | Flash Flood Warning | RNK | Amherst | 6 hr |
| Jul 9, 4:08 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 5 hr |
| Jul 9, 4:08 PM EDT | Special Weather Statement | RNK | Giles | 22 min |
| Jul 9, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 61 min |
| Jul 9, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 51 min |
| Jul 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell | 65 min |
| Jul 9, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 45 min |
| Jul 9, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
| Jul 9, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 48 min |
| Jul 9, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 58 min |
| Jul 9, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 46 min |
| Jul 9, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 89 min |
| Jul 9, 6:34 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 5 hr |
| Jul 9, 7:44 PM EDT | Areal Flood Advisory | RNK | Smyth, Wythe | 3 hr |
| Jul 9, 2:10 PM EDT | Special Weather Statement | RNK | Alleghany | 20 min |
| Jul 9, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Wilkes | 43 min |
| Jul 9, 2:30 PM EDT | Special Weather Statement | RNK | Surry | 15 min |
| Jul 9, 2:52 PM EDT | Flash Flood Warning | RNK | Alleghany, Surry, Wilkes | 6 hr |
| Jul 9, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 42 min |
| Jul 9, 3:56 PM EDT | Special Weather Statement | RNK | Surry | 34 min |
| Jul 9, 4:15 PM EDT | Special Weather Statement | RNK | Wilkes | 30 min |
| Jul 9, 4:34 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Jul 9, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 38 min |
| Jul 9, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 53 min |
| Jul 9, 7:19 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Jul 9, 7:32 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| Jul 9, 12:58 PM EDT | Special Weather Statement | RNK | Mercer | 17 min |
| Jul 9, 2:11 PM EDT | Special Weather Statement | RNK | Greenbrier | 19 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.